Alert archive / South Dakota / Wind Advisories in 2011

Wind Advisory 5, NWS Sioux Falls, SD

March 19, 2011Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this wind advisory at Mar 19, 2011, 2:51 AM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It took effect at Mar 19, 2011, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2011, 2:51 AM CDT (07:51 UTC)
In effect from
Mar 19, 2011, 10:00 AM CDT
Expired
Mar 19, 2011, 7:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WWUS73 KFSD 190751
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 AM CDT SAT MAR 19 2011

...DENSE FOG THIS MORNING AND STRONG WINDS TODAY PARTS OF THE AREA...

.COOLING OF MOIST AIR NEAR THE SURFACE RESULTED IN DENSE FOG
FORMING IN PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THIS
DENSE FOG WILL PERSIST THROUGH THE EARLY MORNING HOURS. BY LATE
MORNING STRONG SOUTH TO SOUTHEAST WINDS WILL DEVELOP IN AN AREA
NEAR THE MISSOURI RIVER FROM PICKSTOWN TO CHAMBERLAIN.

IAZ003-MNZ081-090-191500-
/O.NEW.KFSD.FG.Y.0005.110319T0751Z-110319T1500Z/
DICKINSON-COTTONWOOD-JACKSON-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
WINDOM...MOUNTAIN LAKE...JACKSON...LAKEFIELD
251 AM CDT SAT MAR 19 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A DENSE
FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

* WEATHER CONDITIONS...WIDESPREAD FOG WILL FREQUENTLY BE DENSE
  THROUGH EARLY THIS MORNING WITH VISIBILITIES LESS THAN A QUARTER
  MILE. WITH TEMPERATURES BELOW FREEZING...SLICK AREAS ARE ALSO
  EXPECTED ON DRIVING AND WALKING SURFACES. IMPROVEMENT IN
  VISIBILITIES IS EXPECTED BY 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

SDZ050-057-063-191600-
/O.NEW.KFSD.WI.Y.0005.110319T1500Z-110320T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
251 AM CDT SAT MAR 19 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* TIMING...STRONG SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO DEVELOP
  BY MID MORNING AND CONTINUE THROUGH TODAY.

* WEATHER CONDITIONS...SOUTH TO SOUTHEAST WINDS WILL INCREASE TO
  25 TO 35 MPH...WITH GUSTS OVER 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
WILLIAMS
3 follow-up statements
484 
WWUS73 KFSD 191456
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 AM CDT SAT MAR 19 2011

...DENSE FOG TO DIMINISHING ACROSS NORTHWEST IOWA AND SOUTHWEST
MINNESOTA THIS MORNING WHILE STRONG SOUTHERLY WINDS WILL OCCUR ACROSS
SOUTH CENTRAL SOUTH DAKOTA...



IAZ003-MNZ081-090-191600-
/O.EXP.KFSD.FG.Y.0005.000000T0000Z-110319T1500Z/
DICKINSON-COTTONWOOD-JACKSON-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
WINDOM...MOUNTAIN LAKE...JACKSON...LAKEFIELD
956 AM CDT SAT MAR 19 2011

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

THE DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING. 


$$

SDZ050-057-063-192300-
/O.CON.KFSD.WI.Y.0005.110319T1500Z-110320T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
956 AM CDT SAT MAR 19 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

TIMING...STRONG SOUTH TO SOUTHEAST WINDS ARE EXPECTED THROUGH
THIS AFTERNOON ACROSS SOUTH CENTRAL SOUTH DAKOTA.

WEATHER CONDITIONS...SOUTH TO SOUTHEAST WINDS OF 25 TO 35
MPH...WITH GUSTS OVER 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

97
624 
WWUS73 KFSD 191950
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT SAT MAR 19 2011

.STRONG SOUTHERLY WINDS WILL PERSIST THROUGH EARLY EVENING ACROSS
SOUTH CENTRAL SOUTH DAKOTA AND THEN DECREASE AFTER SUNSET.

SDZ050-057-063-200000-
/O.CON.KFSD.WI.Y.0005.000000T0000Z-110320T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
250 PM CDT SAT MAR 19 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

TIMING...STRONG SOUTH TO SOUTHEAST WINDS ARE EXPECTED THROUGH
THE EARLY EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA.

WEATHER CONDITIONS...SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH...
WITH GUSTS OVER 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
508 
WWUS73 KFSD 200003
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
703 PM CDT SAT MAR 19 2011

SDZ050-057-063-200115-
/O.EXP.KFSD.WI.Y.0005.000000T0000Z-110320T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
703 PM CDT SAT MAR 19 2011

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Mar 18, 8:55 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Mar 18, 8:55 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD...UPDATED AVIATION SECTION
855 PM CDT FRI MAR 18 2011

.DISCUSSION...
CURRENT FORECAST ON TRACK AND NO REASON TO MAKE CHANGES.

&&

.AVIATION...
VFR CONDITIONS THROUGH PERIOD. SOUTHERLY WINDS WILL INCREASE BY LATE
TONIGHT FROM THE JAMES VALLEY WEST...WITH GUSTS AFTER 14Z FROM 25 TO
35 KNOTS.

&&

.PREVIOUS DISCUSSION...
SURFACE RIDGE AXIS WILL CONTINUE TO WORK SLOWLY EASTWARD AWAY FROM
THE AREA THIS EVENING...BUT NOT QUICK ENOUGH TO STOP A BIT OF AN
ACCELERATED TEMPERATURE DROP THIS EVENING IN WEAKER GRADIENT. TOUGH
TEMPERATURE FORECAST WITH SOME QUESTION ON HOW MUCH WARMING WILL
OCCUR YET LATE THIS AFTERNOON AS STRATUS PULLS OUT...BUT STILL SPACE
FOR TEMPERATURES TO FALL OFF. OTHERWISE...INCREASING HIGH LEVEL
CLOUDS INTO WESTERN AREAS ALONG WITH INCREASING GRADIENT WILL LEAD
TO A NON DIURNAL TREND. /CHAPMAN

SATURDAY WILL SEE SOUTHERLY RETURN FLOW SET UP IN FULL FORCE. NOT
PLANNING ON AN ADVISORY NOW...BUT WINDS WILL LIKELY COME CLOSE AT
TIMES...ESPECIALLY WEST OF INTERSTATE 29. OTHERWISE...RELATIVELY
MILD WITH HIGHS ABOUT 5 TO 10 DEGREES WARMER AND MAINLY IN THE 50S.
DID KEEP A SMALL WEDGE OF UPPER 40S IN SW MN WHERE A LITTLE BIT OF
SNOW REMAINS AND A SOMEWHAT UNFAVORABLE SOUTH TO SOUTH SOUTHEAST
WIND IS EXPECTED. WILL PUT A SMALL POP OUT FOR THE FAR SOUTH AS
THERMAL AND MOISTURE ADVECTION INCREASE AS WELL AS JUST A SMIDGEN OF
ELEVATED INSTABILITY CREEPS NORTH.

BY SATURDAY NIGHT...THE LOW LEVEL JET INCREASES MARKEDLY WITH 750MB
LIFTED INDICES DROPPING TO ABOUT -3 DEGREES C AND 750MB CAPE VALUES
PROGGED AT ABOUT 400 J/KG. SO ADDED THUNDER INTO NORTHWEST
IOWA...BUT STILL KEPT POPS AROUND 50 PERCENT AS THE BETTER CHANCES
ARE LIKELY TO BE NORTH AND EAST OF THE AREA. CRANKED LOWS UP
SIGNIFICANTLY IN NORTHWEST IOWA WITH STRONG SOUTHERLY FLOW THROUGH
THE NIGHT...NO SNOW COVER AND 925MB TEMPERATURES OF ABOUT +5 TO +8
DEGREES C. SO...LOWS SHOULD RANGE FROM THE UPPER 40S IN NORTHWEST
IOWA TO AROUND 40 IN THE FAR NORTHERN CWA.

MAIN FORCING FROM THE UPPER LEVEL WAVE COMES OUT ON SUNDAY...BUT A
LOT OF MID LEVEL DRYING OCCURS AHEAD OF IT...SO WILL ONLY INCLUDE
LOWER END POPS IN MAINLY THE NORTH AND THE WEST THROUGH THE DAY.
FAIRLY MILD BEHIND THIS WAVE SO TEMPERATURES SIMILAR TO SATURDAY AS
WINDS TURN TO THE WEST AND NORTHWEST.

WARMED THINGS UP A BIT MONDAY INTO TUESDAY AS THE NEXT WAVE OF
INTEREST MOVES ONTO THE PLAINS. PLENTY OF DISAGREEMENT AT THIS TIME
SO WILL KEEP MID RANGE POPS IN PLACE...ESPECIALLY TUESDAY AND STILL
SEE A THREAT FOR SNOW TUESDAY NIGHT...ESPECIALLY NORTH.

STILL LOOKING LIKE A RELATIVELY DRY AND COOL PATTERN FOR THE END OF
THE WEEK. WENT CLOSEST TO A CONSRAW OUTPUT AS THE ECMWF...ESPECIALLY
THE 12Z...APPEARS TO BE SUFFERING FROM TOO MUCH SNOW COVER WHICH BY
MID WEEK SHOULD MAINLY BE GONE...UNLESS WE PICK UP MORE ON TUESDAY
AND TUESDAY NIGHT. REGARDLESS...WITH A COOL HIGH PRESSURE LOCKED IN
PLACE ACROSS MINNESOTA...EXPECT HIGHS OF ABOUT 10 DEGREES BELOW
NORMAL TO END THE WEEK. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Mar 18, 3:41 AM CDT, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT FRI MAR 18 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
341 AM CDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER FOR
AT LEAST THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:48 PM CDTRiver Flood WarningFSDTurner13 hr

Nearby

Wind Advisories in South Dakota, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.